MAUDE Adverse Event Report: KINETIC CONCEPTS, INC ACTIV.A.C.¿ THERAPY SYSTEM WITH ION PROGRESS¿ REMOTE THERAPY MONITORING; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP

KINETIC CONCEPTS, INC ACTIV.A.C.¿ THERAPY SYSTEM WITH ION PROGRESS¿ REMOTE THERAPY MONITORING; NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Model Number RTMGSM01/US
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 02/06/2025
Type of Reportable Event Death
Event or Problem Description
On 14-feb-2025, the following information was provided to kci by the fda via medwatch report mw5166398: "subject had a sarcoma removed from the left thigh and had an [activ.A.C.¿ therapy system with ion progress¿ remote therapy monitoring] placed over the wound.Scene pictures show abundant blood loss in the bathroom and bedroom soaking the carpet.Subject was found dead by wife upon return from work in the afternoon.At autopsy, blood-soaked towel wrapped around the leg, abundant blood clots under the dressing, very little blood 10 cc retrievable from the heart, and [activ.A.C.¿ therapy system with ion progress¿ remote therapy monitoring] full of blood.He bleeds from the wound approximately 200 cc and was managed at the er.¿ on (b)(6) 2025, the following information was provided by the physician: v.A.C.® therapy allegedly contributed to the patient¿s death by exsanguination as the great saphenous vein was punctured.On (b)(6)2025, patient was hospitalized for an episode of bleeding from the same area with estimated blood loss of 200 cc and hemoglobin dropped to 10.6.Per review of clinical records received: patient was seen on (b)(6) 2025 for follow-up and to have his vac placed.¿wound bed debrided.Vac placed - white foam to tunneling aspect in 12 o'clock position and granufoam to remainder of the wound bed.Periwound has soft tissue radiation injury.Will use benzoin to protect the skin from the drape.Will start the vac on 100mmhg continuous, if he does well with this setting, will change to 125 at his next vac change on friday.He was sent with additional canisters and an alternate dressing to be used if he has any issues with the vac between visits.¿ patient was seen on (b)(6) 2025 for follow-up.¿wound is measuring smaller, no area of bleeding identified.There is a small area that looks like it was possibly the problems area to the posterior/medial wound margin.No active bleeding identified in the clinic today.Will hold vac until next week¿will refer to vascular for wounds left lower leg in the setting of edema (lymphedema vs venous etiology) and to evaluate for source of bleeding.¿ patient was seen on (b)(6) 2025 for follow-up.¿no further episodes of bleeding since holding the wound vac.He is scheduled to see vascular physician on wednesday.Will hold the vac until after that appointment.He is scheduled for a nurse visit on wednesday afternoon.Referral to vascular for edema and wounds to left lower leg, and for consultation for bleeding from wound.I do not see a vessel visible in the wound bed.Bleeding could be from friable wound bed, status post radiation.No wound odor today, he is still on his antibiotic.¿ additionally, the physician performed an excisional skin/subcutaneous tissue debridement with a total area of 75.83 sq cm by curette to remove viable and non-viable tissue/material.Vac was resumed on (b)(6) 2025.A device evaluation of the activ.A.C.¿ therapy system with ion progress¿ remote therapy monitoring is pending return of the device.
 
Additional Manufacturer Narrative
Based on the information provided, it cannot be determined that the alleged patient expiration is related to the activ.A.C.¿ therapy system with ion progress¿ remote therapy monitoring.The patient's predisposition to bleeding is attributed to the extensive deep tissue infection, which resulted in friable and weakened vasculature.A device evaluation is pending return of the device.Device labeling, available in print and online, states: contraindications do not place foam dressings of the v.A.C.® therapy system directly in contact with exposed blood vessels, anastomotic sites, organs, or nerves.Warnings bleeding: with or without using v.A.C.® therapy, certain patients are at high risk of bleeding complications.The following types of patients are at increased risk of bleeding, which, if uncontrolled, could be potentially fatal: patients who have weakened or friable blood vessels or organs in or around the wound as a result of, but not limited to: suturing of the blood vessel (native anastomosis or grafts) / organ infection, trauma, radiation, patients without adequate wound hemostasis, patients who have been administered anticoagulants or platelet aggregation inhibitors, patients who do not have adequate tissue coverage over vascular structures.If v.A.C.® therapy is prescribed for patients who have an increased risk of bleeding complications, they should be treated and monitored in a care setting deemed appropriate by the treating physician.If active bleeding develops suddenly or in large amounts during v.A.C.® therapy, or if frank (bright red) blood is seen in the tubing or in the canister, immediately stop v.A.C.® therapy, leave dressing in place, take measures to stop the bleeding and seek immediate medical assistance.The v.A.C.® therapy units and dressings should not be used to prevent, minimize or stop vascular bleeding.Protect vessels and organs: all exposed or superficial vessels and organs in or around the wound must be completely covered and protected prior to the administration of v.A.C.® therapy.Always ensure that v.A.C.® foam dressings do not come in contact with vessels or organs.Use a thick layer of natural tissue should provide the most effective protection.If a thick layer of natural tissue is not available or is not surgically possible, multiple layers of non-adherent dressing material may be considered as an alternative, if deemed by the treating physician to provide a complete protective barrier.If using non-adherent materials, ensure they are secured in a manner that will maintain their protective position throughout therapy.Disclaimer: this information is submitted pursuant to 21 cfr 803, in compliance with the medical device reporting requirement and should not be considered to be an admission that a kinetic concepts, inc.Product malfunctioned, is defective or has caused serious injury.
 
Additional Manufacturer Narrative
Based on the additional information provided regarding the device, the assessment remains the same; it cannot be determined that the alleged patient expiration is related to the activ.A.C.¿ therapy system with ion progress¿ remote therapy monitoring.The device met specifications before patient placement and no failures were found with the device related to this event post-placement.
 
Event or Problem Description
On 15-apr-2025, a device evaluation was completed by solventum quality engineering.On 30-dec-2024, the device was tested per quality control procedure by the solventum service center, and the device passed and met specification prior to patient placement.On (b)(6) 2025, the device was placed with the patient.On 15-apr-2025, the device was tested per quality control procedure by solventum quality engineering and no failures were found with the device related to this event.

Brand Name
ACTIV.A.C.¿ THERAPY SYSTEM WITH ION PROGRESS¿ REMOTE THERAPY MONITORING
Common Device Name
NEGATIVE PRESSURE WOUND THERAPY POWERED SUCTION PUMP
Manufacturer (Section D)
KINETIC CONCEPTS, INC
san antonio TX 78249
Manufacturer Contact
yvonne mcmann
6203 farinon drive
san antonio, TX 78249
2103743188
MDR Report Key21531703
Report Number3009897021-2025-00009
Device Sequence Number8455301
Product Code OMP
UDI-Device Identifier00849554005600
UDI-Public0100849554005600
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K201571
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberRTMGSM01/US
Device Catalogue NumberRTMGSM01/US
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/14/2025
Supplement Date Received by Manufacturer04/15/2025
Initial Report FDA Received Date03/05/2025
Supplement Report FDA Received Date04/22/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/19/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age53 YR
Patient SexMale
Patient Weight53 KG